Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 59, NWS La Crosse, WI

July 19, 2020Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2020, 12:36 AM CDT for Clark County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 12:36 AM CDT (05:36 UTC)
Expired
Jul 19, 2020, 1:16 AM CDT
In force
40 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Clark County, WI

The radar

The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 9:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

949 
WUUS53 KARX 190536
SVRARX
WIC019-190630-
/O.NEW.KARX.SV.W.0059.200719T0536Z-200719T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1236 AM CDT Sun Jul 19 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clark County in central Wisconsin...

* Until 130 AM CDT.

* At 1236 AM CDT, a severe thunderstorm was located 9 miles south of
  Boyd, or 21 miles east of Eau Claire, moving east at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Thorp around 105 AM CDT.

Other locations impacted by this severe thunderstorm include Mead
Lake, Sterling Avenue And Starks Road, Seven Sister Mounds, The Blue
Swamp, Rock Dam Lake, County O And Sterling Avenue and Eidsvold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4470 9062 4470 9092 4496 9092 4503 9070
      4503 9063
TIME...MOT...LOC 0536Z 252DEG 21KT 4481 9101 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rieck
4 follow-up statements
537 
WWUS53 KARX 190551
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1251 AM CDT Sun Jul 19 2020

WIC019-190630-
/O.CON.KARX.SV.W.0059.000000T0000Z-200719T0630Z/
Clark WI-
1251 AM CDT Sun Jul 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHWESTERN CLARK COUNTY...

At 1251 AM CDT, a severe thunderstorm was located 9 miles south of
Stanley, or 24 miles northwest of Neillsville, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Thorp around 105 AM CDT.

Other locations impacted by this severe thunderstorm include Mead
Lake, Sterling Avenue And Starks Road, Seven Sister Mounds, The Blue
Swamp, Rock Dam Lake, County O And Sterling Avenue and Eidsvold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4470 9062 4470 9092 4493 9092 4503 9070
      4503 9063
TIME...MOT...LOC 0551Z 252DEG 21KT 4484 9089 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rieck
471 
WWUS53 KARX 190602
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
102 AM CDT Sun Jul 19 2020

WIC019-190630-
/O.CON.KARX.SV.W.0059.000000T0000Z-200719T0630Z/
Clark WI-
102 AM CDT Sun Jul 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHWESTERN CLARK COUNTY...

At 101 AM CDT, a severe thunderstorm was located near Thorp, or 23
miles northwest of Neillsville, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northwestern Clark County, including the following locations... Mead
Lake, Rock Dam Lake, Sterling Avenue And Starks Road, Seven Sister
Mounds, Willard and The Blue Swamp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4470 9062 4470 9092 4486 9092 4490 9077
      4494 9063
TIME...MOT...LOC 0601Z 252DEG 21KT 4486 9081 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rieck
254 
WWUS53 KARX 190611
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
111 AM CDT Sun Jul 19 2020

WIC019-190630-
/O.CON.KARX.SV.W.0059.000000T0000Z-200719T0630Z/
Clark WI-
111 AM CDT Sun Jul 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR WEST CENTRAL CLARK COUNTY...

At 111 AM CDT, a severe thunderstorm was located near Thorp, or 23
miles north of Neillsville, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Willard, Mead Lake, Rock Dam Lake, Sterling Avenue And Starks Road
and Seven Sister Mounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4470 9062 4470 9092 4477 9092 4481 9080
      4487 9063
TIME...MOT...LOC 0611Z 252DEG 21KT 4488 9073 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rieck
496 
WWUS53 KARX 190616
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
116 AM CDT Sun Jul 19 2020

WIC019-190625-
/O.CAN.KARX.SV.W.0059.000000T0000Z-200719T0630Z/
Clark WI-
116 AM CDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLARK COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail is still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Wisconsin.

LAT...LON 4470 9062 4470 9092 4477 9092 4481 9080
      4487 9063
TIME...MOT...LOC 0613Z 252DEG 21KT 4488 9071 

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:45 PM CDT, 51 minutes earlier.

Area forecast discussion, Jul 18, 11:45 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1145 PM CDT Sat Jul 18 2020

.SHORT TERM...(Tonight)
Issued at 231 PM CDT Sat Jul 18 2020

Morning convection definitely complicated the heat forecast for this
afternoon. Widespread debris clouds finally gave way to clearing by
late morning, but since then have had pesky cu and stratocu
developing in their wake. Even some nuisance cells developed early
this afternoon over central WI where capping is weaker. A
southerly breeze is leading to efficient moisture advection,
pumping a rich pool of mid 70s dewpoints into the area, soupiest
generally west of the Mississippi River. A handful of observing
sites are reporting dewpoints flirting with 80 at this hour thanks
to that maturing corn crop. So while humidity is not lacking,
temperatures have been trickier to pin down this afternoon, still
mostly in the 80s across the forecast area at this hour. Thinking
bulk of the area will still have no problem exceeding 100 degree
heat indices by late afternoon to meet advisory criteria, so have
left headline untouched. Only somewhat questionable area looks to
be central WI where dewpoints still remain in the low 70s.

Heading into this evening we'll be closely watching a cold front
dropping in from MN and northwest WI. Instability out ahead of the
front will be super favorable with MLCAPEs >3500 J/kg across the
area. Afternoon heating will gradually erode the stout capping in
place as the front approaches, and CAMs show storms erupting along
the front by late afternoon over central MN. Question then
becomes how this line of convection evolves as the front
progresses southeast, and how extensive the line of storms will be
as it pushes through our area. The HRRR didn't handle last
night's convection very well and seems to be the outlier again
this afternoon. So not putting much stock in it wanting to keep
bulk of storms north of I-94. Other CAMs show a broad line of
storms perhaps with some bowing segments extending through the
entire forecast area this evening into early Sunday morning,
roughly between 7 PM and 2 AM. Timing will likely need some
further refinement once convection initiates and mesoscale
influences become more dominant.

Severe potential still looks decent given the juicy airmass and fat
CAPE sounding profiles. Deep layer shear will be strongest behind
the front, but it does look like there may be ample shear in the
vicinity of the front as well. Damaging winds will likely be the
main threat, especially if storms congeal into bowing segments as
depicted by several CAMs. Isolated large hail is also possible. Low
level shear will be respectable and hodographs show favorable
curvature from 0-1km for perhaps an isolated tornado or two. The
rich low level moisture will also support rather low LCLs. Due to
the expected progressive nature of this line of storms, not
expecting a widespread significant flooding threat. That being
said, strong moisture transport out ahead of the front and deep
warm cloud depths will definitely support heavy rainfall rates.
HREF mean 24 hr QPF ending 19.12Z shows widespread 0.5 to 1" of
rainfall across the area with ensemble max QPF of 1 to 2" with
locally up to 3 inches. Barring any stalling or training storms
(not expected) or super heavy rainfall rates, latest flash flood
guidance would suggest the area should have no trouble handling
that amount of rain.

Convection will shut off from NW to SE behind the front late
tonight, but the overnight still looks rather muggy with
temperatures slowly falling only into the mid 60s to mid 70s.

.LONG TERM...(Sunday through Saturday)
Issued at 231 PM CDT Sat Jul 18 2020

Near normal temperatures and lower dewpoints return on Sunday behind
a cold front that will move through the are overnight tonight.
Expect high temperatures to range from the upper 70s to middle 80s
over the next few days, with much more comfortable dewpoints.
Surface high pressure builds in from the west going into the
beginning of the new week, keeping things mostly dry. Shower and
storm chances return Monday night into Tuesday as a shortwave trough
drops south from the Dakotas. Upper ridging builds in across the
region by the middle to end of the new week, allowing temperatures
to gradually climb by next weekend. Additional chances for showers
and storms will be possible by the end of the new week as a
shortwave trough or two move through the large scale flow aloft.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1045 PM CDT Sat Jul 18 2020

Line of storms along a cold front running from northern WI into
western parts of the state. Meso models doing a bit better capturing
the convection, suggesting further expansion southward along the
eastward moving front (although not as widespread as to the north).
Storms no longer looking like a "sure thing" for both TAF sites.

Cigs: MVFR potential with any storm, otherwise VFR bkn cigs into the
overnight with generally SKC/SCT conditions through Sunday.

WX/vsby: VCTS looking more appropriate for KRST now with expected
less coverage. Chances higher for KLSE, but could also be missed.
Will hold onto the brief TEMPO for KLSE now, amend if necessary.

Winds: South will swing to the northwest with passage of front
tonight, roughly in the 06-09z time frame. Strong wind gusts with
any storm not looking as likely at this time with stabilizing of the
near sfc layer.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

SHORT TERM...Kurz
LONG TERM...NMB
AVIATION...Rieck
Hazardous weather outlook, Jul 18, 8:01 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
801 PM CDT Sat Jul 18 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
801 PM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms tonight. A few could be severe with the
higher risk across Wisconsin. Large hail, strong winds and locally
heavy rain are all possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On and off storm chances will continue into next week. At this
time, it's too early to determine if organized severe weather
will
occur.

.SPOTTER INFORMATION STATEMENT...

Local spotter groups could be needed tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Jul 19, 12:25 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1225 AM CDT Sun Jul 19 2020

WIZ017-029-190645-
Taylor-Clark-
Including the cities of Medford and Neillsville
1225 AM CDT Sun Jul 19 2020

...Strong Storms Across Parts Of North-Central Wisconsin...

Thunderstorms will roll eastward across portions of north-
central Wisconsin through 2 am. The stronger storms will be
capable of wind gusts up to 40 mph, dime size hail and locally
heavy downpours.

Take shelter when storms approach your location.

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:22 AM CDTSevere Thunderstorm WarningARXClark23 min
Jul 19, 2:11 AM CDTSevere Thunderstorm WarningARXJackson34 min
Jul 19, 2:19 AM CDTSevere Thunderstorm WarningARXJackson26 min
Jul 19, 3:15 AM CDTSpecial Weather StatementARXAdams60 min
Jul 19, 3:23 AM CDTSevere Thunderstorm WarningARXAdams37 min
Jul 19, 3:38 AM CDTSevere Thunderstorm WarningARXAdams, Juneau37 min
Jul 19, 4:13 AM CDTSevere Thunderstorm WarningARXAdams17 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.